California, 2006

Hail in California, May 17, 2006

May 17, 2006 · NWS HNX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 17, 2:00 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, May 17, 2:00 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
300 PM PDT WED MAY 17 2006

.SHORT TERM...ISOLATED THUNDERSTORMS HAVE INDEED FIRED OVER THE
SIERRA AND KERN COUNTY MOUNTAINS AND A FEW CELLS HAVE DEVELOPED
OVER NORTHWEST SAN BERNARDINO COUNTY. THUS FAR, NO SEVERE STORMS
HAVE BEEN DETECTED BY RADAR IN THE HANFORD WARNING AREA, HOWEVER
STRONG TO SEVERE CELLS HAVE POPPED OVER THE VENTURA AND SANTA
BARBARA COUNTY MOUNTAINS. WATER VAPOR IMAGERY SHOWS LITTLE TO NO
CHANGE IN THE POSITION OF THE GREAT BASIN HIGH AND EASTERLY TO
SOUTHEAST FLOW CONTINUES. THIS FLOW WILL BLOW ANVILS AND
CONVECTIVE DEBRIS CLOUDS OVER AND ACROSS THE SAN JOAQUIN VALLEY,
HOWEVER I STILL DONT THINK A BIG CONVECTIVE THREAT EXISTS FOR THE
LOW LANDS. WILL KEEP THE ISOLATED THUNDER IN THE GRIDS FOR THE
MOUNTAINS AND KERN COUNTY DESERT THIS EVENING. MODELS ARE IN GOOD
AGREEMENT IN MOVING THE HIGH CENTER EAST ON THURSDAY THUS THE
THUNDERSTORM THREAT SHOULD BE CONFINED TO THE SIERRA CREST.

WORDS CANNOT DESCRIBE THE NUMBER OF UNCERTAINTY PROBLEMS FACING
FORECASTERS BEGINNING FRIDAY AND LASTING INTO NEXT WEEK. FIRST OF
ALL, THE LONGWAVE PATTERN OVER THE U.S. IS VERY STABLE, WITH THE
LARGE LOW IN THE NORTHEAST, AND THE VERY LARGE HIGH PRESSURE RIDGE
OVER THE ROCKIES. THESE SIZABLE SYSTEMS TEND TO MOVE AND OR WEAKEN
VERY SLOWLY, WHILE WEATHER FORECAST MODEL OUTPUT MANY TIMES TRIES
TO WEAKEN AND OR MOVE THEM MUCH QUICKER THAN WHAT ACTUALLY OCCURS.
WITH THIS SAID, THE FORECAST FOR THE FRIDAY NIGHT THROUGH SATURDAY
IS BASED ON VERY LOW CONFIDENCE MODEL SOLUTIONS. HAVE BASED THE
FORECAST ON THE GENERAL MODEL TREND, BUT HAVE DRASTICALLY REDUCED
THE CHANCES OF PRECIPITATION AND THE FORECAST AMOUNTS WITH
THUNDERSTORM CHANCES COMMENCING ON FRIDAY NIGHT AND CONTINUING
THROUGH SATURDAY AS BOTH THE NAM AND GFS MODELS MOVE THE RIDGE
EAST AND BRING THE LOW, WHICH IS CURRENTLY OUT NEAR 30/140W
CLOSER TO THE WEST COAST WHILE SWINGING A TROUGH OF LOW PRESSURE
AND A VORTICITY CENTER INTO THE BAY AREA FRIDAY NIGHT. THIS
FEATURE IS THEN PROGGED TO SWING EAST ON SATURDAY. THE FORECAST
MODELS HAVE VERY HIGH POPS (AS HIGH AS 100%) OVER PARTS OF THE
AREA AS WELL AS PROJECTED RAINFALL AMOUNTS OF 1-2 INCHES IN THE
SIERRA, IN ADDITION TO LIGHTER AMOUNTS IN THE SAN JOAQUIN VALLEY.
IN COORDINATION WITH OTHER NWS OFFICES, HAVE INTRODUCED 30% POPS
TO THE NORTHERN PART OF THE FORECAST AREA AND IN COORDINATION WITH
THE RIVER FORECAST CENTER IN SACRAMENTO HAVE KEPT THE PROJECTED
RAINFALL AS LIGHT AND SPOTTY. WILL OBVIOUSLY NEED TO WATCH THE
NEXT FEW MODEL RUNS TO SEE IF THE HEAVY RAIN THREAT IS REAL OR
JUST A PRODUCT OF FORECAST MODELS HAVING A DIFFICULT TIME
PREDICTING A MID MAY WEATHER EVENT. STAY TUNED.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...LOW CONFIDENCE IN
THE FORECAST THROUGH THE EXTENDED PERIOD AS MODELS CONTINUE TO HAVE
INCONSITENCIES FROM RUN TO RUN IN HANDLING THE TROUGH OVER THE
EASTERN PACIFIC. THE 12Z GFS KEEPS THE TROUGH OFF THE CENTRAL CA
COAST SATURDAY NIGHT...LIFTING IT THROUGH THE CWFA SUNDAY BRINING
PRECIP TO THE ENTIRE CWFA...THEN MOVING IT EAST MONDAY MORNING. THE
12Z ECMWF IS SLOWER THAN THE GFS BUT ALSO INDICATES THE SOUTH END
OF THE TROUGH LIFTING OVER THE REGION SUNDAY AS WELL...WHICH IS A
CHANGE FROM THE PREVIOUS RUNS WHICH HELD IT OFF THE COAST. THE
UKMET IS ABOUT A DAY SLOWER WITH THIS WHOLE PATTERN. CAN NOT IGNORE
THE GFS SOLUTION SINCE THE ECMWF OF LEANING THAT WAY TOO...SO HAVE
ADDED CHANCE POPS TO THE SIERRA AND SLIGHT CHANCE POPS ACROSS THE
REMAINDER OF THE AREA FOR SUNDAY. THE GFS AND ECMWF BOTH INDICATE A
LOW REMAINING SOMEWHERE OFF THE PACNW COAST MONDAY AND TUESDAY WITH
MOST OF THE ENERGY MOVING INTO THE NORTHERN HALF OF CALIFORNIA. GFS
STILL TRYING TO BRING SOME PRECIP ACROSS THE NORTHERN HALF OF THE
CWFA...BUT FOR NOW PREFER TO JUST KEEP 10 PERCENT POPS IN THE GRIDS
AND NOT MENTION IN THE ZONES AS CONFIDENCE IS VERY LOW.

AS FAR AS TEMPS...GFS BRINGS CONSIDERABLE COOLING TO THE REGION
SUNDAY AS IT BRINGS THE TROUGH THROUGH...DROPPING TEMPERATURES INTO
THE UPPER 60S AND LOWER 70S. IF THE TROUGH DOES COME THROUGH THERE
WILL DEFINATELY BE SOME COOLING BUT HAVE OPTED TO NOT GO QUITE THAT
COOL AT THIS TIME. EXPECT TEMPERATURES TO RECOVER BACK TO NEAR
NORMAL BY WEDNESDAY AS HEIGHTS RISE WITH MORE ZONAL FLOW.

&&

.AVIATION....FOR SPECIFIC DETAILS...VFR CONDITIONS CAN BE EXPECTED
THROUGH 00Z FRIDAY.  PLEASE REFER TO TAFS FOR KMCE...KFAT AND
KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR POHONO BRIDGE
CAC043 (SEE SFOFLSUSJ).

&&

DUDLEY/BEAN
Hazardous weather outlook, May 17, 4:42 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
542 AM PDT WED MAY 17 2006

CAZ096-181230-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
542 AM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE MERCED RIVER AT POHONO
BRIDGE IN YOSEMITE NATIONAL PARK. PLEASE REFER TO THE LATEST FLOOD
WARNING /SFOFLWUSJ...WGUS46/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MERCED RIVER AT POHONO BRIDGE IS FORECAST TO CONTINUE TO CREST
ABOVE FLOOD STAGE OF 10 FEET DURING THE EARLY MORNING HOURS
THURSDAY THROUGH SATURDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ089>095-097>099-181230-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
542 AM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY AND THE ADJACENT SIERRA NEVADA FOOTHILLS AS WELL AS FOR
THE TULARE COUNTY MOUNTAINS...AND THE KERN COUNTY MOUNTAINS AND
DESERT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

JEB

The radar

The San Joaquin Valley radar (KHNX), 98 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fresno

When
May 17, 4:25 PM PST to 4:30 PM PST
Where
Fresno County, Shaver Lake
Measured
0.5 in hail
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
37.150, -119.283

Infrequent hail-fall at the 5000 foot M.S.L. elevation of the Interior Central California S.Sierra Nevada.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509831.